Change background image

Problems with hypertension and Kava Kava

Discussion in 'Anxiety & Interactions.' started by aviavieu, Jan 4, 2019.

  1. aviavieu

    aviavieu Member

    Has anyone had a hypertensive problem and drank Kava Kava? I wrote in another thread that when I drank Kava kava I had problems with hypertension for 10 minutes and as I found out it was not the fault of prozac. Is kava dangerous for people with hypertension?
  2. Krunkonaut

    Krunkonaut The life of a kavaholic

    Do you drink enough water during the session? Hypertension can occur due to dehydration which kava certainly causes.
    Mrbinx69 likes this.
  3. Mrbinx69

    Mrbinx69 Kava Enthusiast

    Yeah I'm noticing this more and more. I dehydrate easily and kava makes it worse and then salt will cause hypertension. :/
    Krunkonaut likes this.
  4. Krunkonaut

    Krunkonaut The life of a kavaholic

    I catch myself forgetting to stay hydrated during kava sessions as well, but then it's too late and I have to pay the consequences...
    Mrbinx69 likes this.
  5. fait

    fait Position 5 Hard Support

    It helps to drink even a little water but it's always good to drink as much water as you can comfortably fit since kava is very voluminous in your stomach.

    A lot of (American) food has salt in EVERYTHING. Ask yourself if you consume a lot of salt and maybe write/call your regular physician to see if hypertension may be related to salt intake. It doesn't hurt to reduce the amount of salt in your food but if a lot of that salt you eat is iodized, you may want to seek advice on what to eat and how much salt you reduce, since too little salt may mean too little other good things your body needs like the iodine in iodized salt. But whether you eat a lot of salt or not, it's always helpful to drink water regularly. That's something you don't need a doctor to tell you.
    Krunkonaut and Mrbinx69 like this.
  6. Mrbinx69

    Mrbinx69 Kava Enthusiast

    Yeah I try to reduce salt in food, and worry about the iodine which is essential for thyroid function
    I've taken to using electrolyte powders n such
  7. Intrepidus_dux

    Intrepidus_dux Kava Enthusiast

    I'm surprised and fascinated by this problem. This must happen to people already predisposed to it? The diet tips are good ones!
    I get low blood pressure when dehydrated personally. Everyone is different though!
  8. aviavieu

    aviavieu Member

    After drinking Kava, I made a red for a moment. Is it normal? What could be the symptom?
  9. Krunkie McKrunkface

    Krunkie McKrunkface Kava Enthusiast

    do you mean gross hematuria aka visible blood in the urine? That is a known side effect for some men occasionally, a small percentage of kava drinkers and it is usually harmless, except when it isn't, so as with any time there is hematuria, it has to be checked out. Could be nothing, could be total renal failure, who knows? But it should be checked by a doctor.
  10. aviavieu

    aviavieu Member

    In the urine there is no problem. Only on my face are the red moments after Kava.
  11. violet

    violet Do all things with love Moderator

    I typically have lowish blood pressure, always have. The majority of the time kava gives me increased heart rate, elevated BP, often with cold sweats. I started checking BP to verify this indeed was happening, but I do not recall how long it took for it to return to baseline. @aviavieu You may want to monitor your BP with kava drinking to see exactly how it is effecting you. If you are diagnosed with high or borderline BP and need to be careful certainly discuss the BP effects with your doctor.

    I also experienced facial flushing sometimes from kava. For me it was a recognizable symptom as I get it from ingesting certain foods. My redness usually comes from foods that are high in histamines, histamine releasers, and/or salicylates. But the flush for me is a histamine flush, as it gives me other symptoms such as sinus congestion, headache, etc.
    Krunkie McKrunkface and Mrbinx69 like this.
  12. Krunkie McKrunkface

    Krunkie McKrunkface Kava Enthusiast

    ah, then that really is nothing, unless it is accompanied by other symptoms that could be tied to a bad allergic reaction. If it goes away after a few minutes I wouldn't worry. A red face that lasted for days or longer, that would be concerning, or if, as I say, other symptoms of a bad allergic reaction are present. It is possible to be allergic to kava so I don't think anyone wants to run that risk or rule it out.
    Mrbinx69 likes this.